My way out of addiction and substance misuse and how I became drug free
This is how I became drug free. How I broke free from my addiction. How I overcame withdrawal symptoms. How I became free.
For 13 long years (from 1995 – 2009) I was heavily addicted to pills, drugs, and alcohol. When the abuse was at its peak, I took daily doses of a toxic mixture of 40-60 pills, alcohol, amphetamines and cocaine. It is a miracle that I am alive and well.
Please note, that I am aware that the following are all my personal experiences and therefore cannot apply to everyone in the same way. Many lectures, e-mails and phone calls from other addicts have shown me that some of the information I am sharing can in fact help others. As a result, I hope my story can inspire those struggling with an addiction and, help them change their lives in a positive way.
Withdrawal symptoms are a strange quantity, and are very individualistic in nature. There is a big difference in how we people experience them, but a common trait is that we can survive them, and come out on the other side stronger and liberated. Sound preparation and a slow gradual reduction in drug use, is maybe a good way to plan in dealing with withdrawal symptoms. I’m not personally a fan of “cold turkeys’ or rapid substance reductions.
First of all: If you have withdrawal symptoms, the reason could be that you are engaged in something wise-and soon you’ll experience creativity return, and the light comes back, joy and the meaning of life return…love comes back, emotions. Strength, and the belief and faith in yourself returns. Your self-respect also comes back. Freedom….many good things will happen to you in the coming month! Withdrawal symptoms vary from person to person. My experiences have been perceived in my way, and after speaking with others, I can conclude, that they more or less have experienced similar things.
How to manage withdrawal symptoms?
When the body no longer receives the substances, one gets withdrawal symptoms; these are experienced differently, depending on which substance one is addicted to, and what type of person one is. Here is an overview of the most common symptoms, and how to get through them. Only think a short time ahead. Be aware that it has an end, and you’ll soon be feeling good again.
Do you experience strong smoking urges?
Go for a walk, brush your teeth, eat a sugar free mint, perform some relaxation exercises, call a friend or drink a glass of water and count to fifty.
Do you experience discomfort-similar to the flu?
Treat yourself with care, rest, drink a cup of tea, undertake some breathing exercises, put on a warm jumper, have a foot bath or go to the sauna/Turkish bath. Dark chocolate also helps.
Do you experience nervousness and restlessness?
Walk or go for a run, visit the fitness centre, tidy up, meditate, use your hands, wash up, make food, tidy up in your cupboards, avoid coffee/caffeine.
Do you experience concentration issues?
Move, perform breathing and relaxation exercises, have a tea break and drink water.
Do you experience increased appetite?
Eat green, lean and wholesome, drink water, stimulate your mouth by chewing liquorice root, or use tooth picks. Avoid fat and sweet food.
Do you experience mood swings?
Exercise, be good to yourself and the things you do, speak to your partner/friends to explain that things are a little difficult now.
Do you experience headaches?
Drink a glass of water, go for a walk, take a warm bath. Walk or go for a run, visit a fitness centre, tidy up, meditate, use your hands, wash up, make food, tidy up in your cupboards, clear out your drawers, avoid coffee/caffeine.
Doctors’ advice concerning withdrawal symptoms.
- Many articles are written about withdrawal symptoms. I have included opinions by doctors, because I have personally experienced them. Doctors and researchers sub divide them in: ”physical and psychological”-and they list sentences as:
- Withdrawal symptoms in connection with hash and marijuana often result in a feeling of discomfort.
- The withdrawal symptoms related to narcotic substances like heroin, morphia, methadone; is restlessness, nausea, muscle pains, cold sweat, goose bumps and insomnia.
- LSD, ecstasy and other designer drugs give a general feeling of discomfort and possible flashbacks, where residue flashes from the drug haze can be experienced.
- Stimulating substances like amphetamines, cocaine, crack and khat, often give longer term withdrawal symptom issues. One becomes tired, irritated and carry negative emotions towards life. One can also get substance psychosis, which presents itself as hallucinations and distorted images. Awareness of time and place can also be impeded. In a worst case scenario, the psychotic state could also transform itself into a chronic condition, where schizophrenia could be a result.
- Benzodiazepine drugs,i.e. sleeping tablets and sedative medicine, can give restlessness, muscle spasms, anxiety, and possibly delirium, can result in restlessness and fear, where one doesn’t comprehend time or place. Often hallucinations can occur,i.e.one experiences small animals crawling around. It’s all true, that’s what they have experienced.
The doctors haven’t tried it.
My experience is that the doctors don’t know very much about withdrawal symptoms. The doctors says: ”Expect 5-7 days of discomfort. Here, take these pills to subdue the discomfort”…something that I have personally experienced on several occasions. It was crazy! As rule of thumb, I don’t want any medicine to counteract withdrawal symptoms. The pain and the insomnia, are damn well part of the healing process. Everything the doctor says should be multiplied by pi(3,14).
If you are in rehabilitation or ending your use of medicine (methadone/suboxone), then make sure that your rehabilitation time duration is long enough. When you stop taking the medicine completely and become drug free, the doctor often says that 10 days pass by before you are feeling well again. Calculate with 3-4 weeks, before you are able to sleep normally again.
The worst thing I experienced was:
- Lack of sleep
- All the thoughts
- Difficulty to find out what is reality and what is imagination-and inner anxiety.
- Feeling cold and sweating on and off,
- Diarrhea and migraine is normal.
- The body can feel lethargic.
- It hurt in all the muscles, joints and others places.
- There was a constant pain, discomfort and headache.
It is important to saint during the withdrawal process many have relapses, because they experience the treatment program to demanding and challenging. It’s therefore good to be well prepared, and plan well in advance. One should plan not to be alone, and not to have access to pills and medicine.
I want to say, that I am not perfect! Have a look at how I handled my relapse here. Read about my drug relapse